Missouri, 2016Flash Flooding and Flooding in Missouri, August 12 to 15, 2016
August 12 to 15, 2016 · NWS SGF · 12 events in 6 counties and zones
Several rounds of strong to severe thunderstorms caused minor flooding and wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of strong to severe thunderstorms caused minor flooding and wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 1:34 PM CST, 56 minutes earlier.
Area forecast discussion, Aug 12, 1:34 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
234 PM CDT FRI AUG 12 2016
.SHORT TERM...(This evening through Saturday)
Issued at 1232 PM CDT Fri Aug 12 2016
A slow moving cold front was making its way through the Ozarks
this afternoon. Scattered showers and a few rumbles of
thunder were occuring behind the front with isolated showers
ahead of it. As the front continues to move to the south, coverage
of showers are expected to increase with the potential for locally
heavy rainfall for locations mainly south of Interstate 44.
The airmass in place over the region is rather tropical in nature
with plenty of additional moisture forecast to move into the
region tonight and through the weekend. While models continue to
bring ample moisture into the region, there is not much
consistency between models, with the GFS/ECMWF/SREF the most
bullish with rain and the NAM/Canadian with less rainfall. For
now, have tried to blend as best as possible.
As a result showers and isolated thunderstorms are expected this
afternoon through Saturday. Breaks in the rain will occur
Saturday morning into early afternoon with coverage increasing
into Saturday evening as the front moves into northern Arkansas.
Overall amounts from 0.75" to 1.50" are expected through Tonight
into Saturday afternoon with the heaviest amounts across south
central Missouri.
.LONG TERM...(Saturday Night through Friday)
Issued at 1232 PM CDT Fri Aug 12 2016
The frontal boundary will be across northern Arkansas Saturday
evening with post frontal showers continuing across southern and
south central Missouri Saturday evening. During the overnight into
Sunday morning however, the front will begin to slowly lift back
to the north as a sub-tropical area of low pressure moves north
from the Gulf providing the focusing mechanisms for additional
rounds of heavy rain for the area.
Rain will spread north along and ahead of the front through the
day Sunday before the frontal boundary stalls along the Interstate
44 corridor. This will combine with sub tropical low and the
tropical moisture streaming into the area, periods of heavy
rainfall resulting in flooding are expected Sunday afternoon into
Monday night. Rainfall Sunday afternoon through Tuesday morning is
expected to be from 2 to 5 inches along and south of Interstate
44 to in addition to what falls Friday/Saturday. The combination
of these two rounds of rain will likely lead to flooding.
Overall forecast rainfall totals for the weekend and through
Tuesday morning continue to be from 3 to 7 inches. There will be
a sharp cutoff to the rain however with locations from Stockton
Lake to the Lake of the Ozarks and north expected to see lighter
rainfall amounts.
The stalled front is not expected to move from the Ozark Plateau
region until late Wednesday when it will begin to sag to the
south. This will bring little relief though as mid and upper level
short waves move through the southwesterly/westerly flow aloft and
bring the energy for additional rainfall into Thursday evening.
For the end of next week into next weekend, more showers and
storms will be possible but may be more scattered in nature.
Overall, the next 7 to 10 days look to be very wet with flooding
a major concern as we go through the weekend and the coming week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 651 AM CDT Fri Aug 12 2016
For the KSGF/KJLN/KBBG tafs: Some light haze/fog will be possible
early otherwise in the near term VFR conditions are expected.
Chances for showers and thunderstorms will increase after 17z as a
cold front approaches and eventually moves through the area. Some
lower MVFR post frontal ceilings will be possible late in the taf
period.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from midnight CDT tonight through Monday
morning for MOZ082-083-091-092-095>098-103>106.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSAHazardous weather outlook, Aug 12, 11:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT FRI AUG 12 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1230 PM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
DISCUSSION...
HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S OVER PORTIONS
OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES CAN BE EXPECTED.
LOCALIZED EXCESSIVE RAINFALL COULD LEAD TO A FLASH FLOOD RISK
THIS EVENING AND TONIGHT ACROSS SOUTHERN MISSOURI.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STORM TOTAL RAINFALL AMOUNTS OF 3 TO 7 INCHES ARE EXPECTED
THROUGH EARLY NEXT WEEK FOR AREAS ALONG AND SOUTH OF A LINE
FROM GALENA MISSOURI TO SALEM MISSOURI. THIS RAINFALL IS
EXPECTED TO PRODUCE FLOODING OF SMALL STREAMS...CREEKS...AND
RIVERS OVER PORTIONS OF SOUTHERN MISSOURI.
EMERGENCY MANAGEMENT AND THOSE WITH INTERESTS ALONG AREA
RIVERS AND IN FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE
LATEST WEATHER INFORMATION GOING INTO THIS WEEKEND. A SHARP
CUTOFF TO THE RAIN IS EXPECTED...AND SMALL ADJUSTMENTS TO THE
FORECAST COULD RESULT IN SIGNIFICANT CHANGES TO EXPECTED
RAINFALL AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
BOXELL
Event by event
4 heavy rain, 3 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Stone
- When
- August 12, 2:30 PM CST
- Where
- Stone County, 1.77 mi NW of Crane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.920, -93.590
A tree was blocking a roadway on Roundhouse Road northwest of Crane.
Thunderstorm Wind, Barry
- When
- August 12, 3:30 PM CST
- Where
- Barry County, Shell Knob
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.630, -93.630
Central Crossing Fire District reported four trees were blown down on Loop Street in Shell Knob.
Thunderstorm Wind, Stone
- When
- August 12, 3:30 PM CST
- Where
- Stone County, 1.38 mi N of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -93.580
Numerous trees and some power lines were blown down in the Viola area.
Flash Flood, Maries
- When
- August 12, 5:30 PM CST to 7:30 PM CST
- Where
- Maries County, 4.24 mi ESE of Vienna to 4.36 mi SE of Vienna
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.148, -91.883
Flood water was over Highway 63.
Flash Flood, Maries
- When
- August 12, 5:30 PM CST to 7:30 PM CST
- Where
- Maries County, 4.89 mi SSW of Summerfield to 4.86 mi SSW of Summerfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.213, -91.829
Flood water was over Highway 42.
Flash Flood, Oregon
- When
- August 13, 4:00 PM CST to 6:00 PM CST
- Where
- Oregon County, 0.85 mi S of Alton to 0.87 mi S of Alton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.688, -91.403
Several low water crossings were flooded across the county.
Heavy Rain, Oregon
- When
- August 14, 6:00 AM CST
- Where
- Oregon County, Riverton
- Reported by
- Mesonet
- Coordinates
- 36.650, -91.200
A twenty four hour rainfall total of 2.45 inches were measured at a mesonet station on the Eleven Point River near Bradley.
Heavy Rain, Shannon
- When
- August 15, 6:00 AM CST
- Where
- Shannon County, 0.88 mi NE of Eminence
- Reported by
- COOP Observer
- Coordinates
- 37.160, -91.360
A twenty four hour rainfall total of 3.33 inches was measured at a CO-OP station about 1 mile north of Eminence.
Flood, Oregon
- When
- August 15, 8:00 AM CST to 10:00 AM CST
- Where
- Oregon County, 0.82 mi NE of Wilderness to 0.85 mi NE of Wilderness
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.790, -91.192
State Highway K was closed due to flooding.
Heavy Rain, Dent
- When
- August 15, 8:10 AM CST
- Where
- Dent County, 4.09 mi NNW of Bunker
- Reported by
- Mesonet
- Coordinates
- 37.500, -91.260
A twenty four hour rainfall total of 4.68 inches was measured about 4 miles northwest of Bunker.
Heavy Rain, Oregon
- When
- August 15, 8:30 AM CST
- Where
- Oregon County, Riverton
- Reported by
- Mesonet
- Coordinates
- 36.650, -91.200
A twenty four hour rainfall total of 4.38 inches was measured about 5 miles south of Wilderness.
Flood, Oregon
- When
- August 15, 9:30 AM CST to 11:30 AM CST
- Where
- Oregon County, 1.58 mi E of Calm to 1.63 mi E of Calm
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.554, -91.142
State Highway 142 was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652155, 652140, 652153, 652122, 652123, 652127, 652160, 652163, 652134, 652161, 652162, 652138.